Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 250, NWS Fort Worth, TX

August 12, 2012Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 12, 2012, 3:38 PM CDT for Young County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2012, 3:38 PM CDT (20:38 UTC)
Expired
Aug 12, 2012, 4:30 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 86 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KFWD 122038
SVRFWD
TXC503-122130-
/O.NEW.KFWD.SV.W.0250.120812T2038Z-120812T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 430 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTH OF GRAHAM...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUNGER AT 345 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3321 9853 3316 9842 3295 9843 3295 9875
      3296 9885
TIME...MOT...LOC 2038Z 295DEG 10KT 3304 9859

$$


85/NH
3 follow-up statements
805 
WWUS54 KFWD 122053
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
353 PM CDT SUN AUG 12 2012

TXC503-122130-
/O.CON.KFWD.SV.W.0250.000000T0000Z-120812T2130Z/
YOUNG TX-
353 PM CDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN YOUNG COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF GRAHAM...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR BUNGER IN RURAL SOUTHEASTERN YOUNG COUNTY AT 410 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3321 9853 3316 9842 3295 9843 3295 9875
      3296 9885
TIME...MOT...LOC 2053Z 323DEG 8KT 3300 9858

$$


92
244 
WWUS54 KFWD 122111
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CDT SUN AUG 12 2012

TXC503-122130-
/O.CON.KFWD.SV.W.0250.000000T0000Z-120812T2130Z/
YOUNG TX-
411 PM CDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN YOUNG COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF GRAHAM...MOVING 
SOUTH AT 10 MPH.

LAT...LON 3307 9859 3305 9842 3295 9843 3295 9875
      3296 9880
TIME...MOT...LOC 2111Z 340DEG 10KT 3299 9858

$$


92
256 
WWUS54 KFWD 122126
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT SUN AUG 12 2012

TXC503-122136-
/O.EXP.KFWD.SV.W.0250.000000T0000Z-120812T2130Z/
YOUNG TX-
426 PM CDT SUN AUG 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YOUNG COUNTY
EXPIRES AT 430 PM CDT...

AT 426 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE.

RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM NEAR BUNGER AND SOUTH BEND.

LAT...LON 3307 9859 3305 9842 3295 9843 3295 9875
      3296 9880
TIME...MOT...LOC 2126Z 340DEG 10KT 3295 9856

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:32 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 12, 3:32 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
332 PM CDT SUN AUG 12 2012

.DISCUSSION...
ALTHOUGH THE PRIMARY MODEL GUIDANCE REMAINS IN DISAGREEMENT
REGARDING THE CONVECTIVE POTENTIAL THIS EVENING...SHORT-TERM
MESOSCALE TRENDS ARE SUGGESTING THAT THE WETTER NAM...HI-RES WRF
AND HRRR MODELS ARE ON THE RIGHT TRACK. THE COLD FRONT IS MAKING
STEADY PROGRESS TO THE SOUTH AND AT 3 PM HAS PASSED THROUGH
WICHITA FALLS. HOWEVER OBS AND RADAR INDICATE A REGION OF LOW
LEVEL CONFLUENCE FROM ABILENE TO GRAHAM TO BOWIE. THIS AREA WILL
BE THE FAVORABLE REGION FOR INITIATION...AND CONVECTION LOOKS LIKE
IT WILL INITIATE WELL AHEAD OF THE FRONT. LOCAL OBJECTIVE ANALYSIS
INDICATES AN AXIS OF 1000-2500 J/KG OF CAPE ALONG AND EAST OF A
LINE FROM GAINESVILLE TO MINERAL WELLS TO LAMPASAS...WHILE DEEP
LAYER SHEAR IS NOW RUNNING NEAR 35KT ACROSS MUCH OF THE AREA.
UNLIKE PREVIOUS SUMMERTIME CONVECTIVE EVENTS...IT HAS BEEN A
COUPLE MONTHS SINCE WE HAVE HAD THIS MUCH 0-6KM WIND SHEAR
AVAILABLE. GIVEN THE AVAILABLE INSTABILITY AND SHEAR...BRIEF
SUPERCELLS WILL BE POSSIBLE...BUT THE MOST LIKELY CONVECTIVE MODE
WILL BE LINE SEGMENTS. SURFACE TEMPERATURES ARE 105+ ACROSS THE NW
ZONES AHEAD OF THE FRONT...WHILE DEWPOINTS ARE IN THE MID 50S.
THIS WILL CREATE AN EXTREMELY FAVORABLE ENVIRONMENT FOR
DOWNBURSTS. DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS
EVENING...AND BECAUSE DEEP LAYER SHEAR IS AVAILABLE IT WILL ALSO
ENHANCE THE POTENTIAL FOR LINE SEGMENTS PRODUCING ORGANIZED COLD
POOLS. STRONG OUTFLOW WINDS MAY IMPACT A MUCH WIDER AREA THAN
ACTUAL RAINFALL. WILL ALSO INCLUDE A MENTION OF HAIL IN
HWO..ALTHOUGH HOT TEMPS MAY LIMIT HAIL SIZE. THE SCATTERED
CONVECTION IS EXPECTED TO TRACK NORTHWEST TO SOUTHEAST ACROSS THE
CWA THIS EVENING...AND THE HIGHEST POPS WILL BE PLACED IN A BAND
ACROSS THE CENTRAL CWA.

THE TRUE COLD FRONT WILL LIKELY BE TEMPORARILY HELD UP AS OUTFLOW
FROM CONVECTION OVER OUR AREA RESULTS IN PREDOMINANTLY SOUTHERLY
WINDS ON ITS NORTH SIDE. FRONT PROBABLY WILL NOT REACH THE
METROPLEX UNTIL DAYBREAK AND WILL LIKELY PUSH INTO THE SOUTHERN ZONES
BY AFTERNOON. HIGH TEMPERATURES TOMORROW WILL BE TRICKY...WITH
LOCATIONS ALONG AND SOUTH OF THE FRONT IN THE AFTERNOON BENEFITING
FROM SUBSIDENCE WARMING AND THE TEMPS FORECAST HERE MAY BE TOO
LOW. ON THE OTHER HAND...CURRENT OBSERVATIONS SUGGEST THE FRONT
HAS A STRONG PUSH...AND THEREFORE AM LEANING TOWARD THE GUIDANCE
THAT SHOWS SOME DECENT COLD ADVECTION IN THE LOW LEVELS ACROSS THE
NORTH AND NORTHEAST ZONES. WILL RETAIN A MENTION OF LOW POPS IN
THE SOUTHERN ZONES TOMORROW WHERE THE FRONT SHOULD BECOME ACTIVE
IN THE AFTERNOON HOURS.

NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE THROUGH TUESDAY. MODEL
GUIDANCE IS HAVING SOME TIMING DIFFERENCES WITH RESPECT TO THE
NEXT SHORTWAVE...EITHER AS EARLY AS TUESDAY MORNING AND AS LATE AS
OVERNIGHT TUESDAY. INSTABILITY/SHEAR WILL BE SUFFICIENT FOR A MCS
OR REMNANT MCS OUTFLOW TO AFFECT THE AREA FROM OKLAHOMA DURING
THIS TIME. WILL CONTINUE WITH SLIGHT CHANCE POPS TUESDAY AND TUESDAY
NIGHT. SOUTHERLY WINDS RETURN BY WEDNESDAY AND NORTHWEST FLOW
ALOFT WEAKENS. CONVECTIVE POTENTIAL SHOULD ALSO DIMINISH...WHILE
TEMPS RETURN TO NEAR 100 DEGREES AREA WIDE THROUGH THURSDAY.

IN THE EXTENDED...THE STRONGER COLD FRONT STILL LOOKS ON TRACK.
IT SHOULD ARRIVE FRIDAY MORNING AND GRADUALLY WORK SOUTH THROUGH
THE REGION INTO SATURDAY MORNING. WILL CONTINUE WITH LOW POPS
STARTING THURSDAY NIGHT IN THE NORTH...WITH 30 PERCENT EVERYWHERE
FRIDAY. WILL HAVE POPS GRADUALLY CLEAR OUT FROM NORTH TO SOUTH ON
SATURDAY. THE LINGERING POPS ON SATURDAY ARE FAVORING THE GFS
SOLUTION WHICH IS WEAKER WITH THE FRONT...AND MAKES SENSE GIVEN
THE TIME OF THE YEAR. THE WEAKER THE FRONT...THE LONGER IT WILL
TAKE FOR IT TO CLEAR OUT THE MOISTURE. REGARDLESS...HIGH
TEMPERATURES SHOULD DROP INTO THE LOW 90S THIS WEEKEND DUE TO
EITHER LOWER THICKNESS VALUES AND/OR INCREASED CLOUDS/RAIN.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  99  73  98  76 /  40  10   5  10  20
WACO, TX              77 101  72 100  76 /  20  10  10  10  10
PARIS, TX             73  97  66  95  70 /  40  10   5  10  20
DENTON, TX            73  98  67  97  72 /  30   5   5  20  20
MCKINNEY, TX          73  98  67  96  71 /  40  10   5  10  20
DALLAS, TX            78  99  74  98  76 /  40  10   5  10  20
TERRELL, TX           77  99  70  96  73 /  40  10   5  10  20
CORSICANA, TX         76 100  73  98  75 /  30  10   5  10  20
TEMPLE, TX            75 100  72 100  75 /  20  20  10  10  10
MINERAL WELLS, TX     71 100  66  99  71 /  30   5   5  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Aug 12, 3:10 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT SUN AUG 12 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
THROUGH THE EVENING HOURS. MOST OF THE ACTIVITY IS EXPECTED TO BE
ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR THROUGH MIDNIGHT.
ANY STORMS THAT DEVELOP THIS EVENING WILL POTENTIALLY BE SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREATS. IN ADDITION...HAIL UP
TO THE SIZE OF QUARTERS WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING.

STRONG OUTFLOW WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS
THROUGH THE LATE EVENING HOURS...ESPECIALLY IN AREAS WHERE FIRES
ARE ALREADY OCCURRING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF A KILLEEN TO
ATHENS LINE MONDAY AFTERNOON...AND ACROSS MUCH OF NORTH TEXAS
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE STRONG ESPECIALLY
TUESDAY AND TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS THE NORTHERN
HALF OF NORTH TEXAS THROUGH TONIGHT.

DUNN

In the hours before

Special weather statement, Aug 12, 3:21 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT SUN AUG 12 2012

TXZ115-122045-
STEPHENS TX-
321 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN STEPHENS COUNTY

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRECKENRIDGE...MOVING
SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL
FALLS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9909 3296 9886 3292 9875 3272 9888
      3284 9910 3295 9910
TIME...MOT...LOC 2022Z 298DEG 12KT 3292 9903

85/NH
Special weather statement, Aug 12, 3:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT SUN AUG 12 2012

TXZ100-122100-
YOUNG TX-
324 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN YOUNG COUNTY

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GRAHAM...MOVING SOUTHEAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3317 9867 3308 9842 3295 9842 3295 9843
      3295 9866 3301 9877
TIME...MOT...LOC 2024Z 298DEG 12KT 3305 9863

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:21 PM CDTSpecial Weather StatementFWDStephens24 min
Aug 12, 3:24 PM CDTSpecial Weather StatementFWDYoung36 min
Aug 12, 3:44 PM CDTSpecial Weather StatementFWDJack31 min
Aug 12, 3:52 PM CDTSevere Thunderstorm WarningFWDJack, Wise53 min
Aug 12, 4:08 PM CDTSpecial Weather StatementFWDPalo Pinto37 min
Aug 12, 4:20 PM CDTSpecial Weather StatementFWDMontague25 min
Aug 12, 4:31 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise74 min
Aug 12, 4:38 PM CDTSevere Thunderstorm WarningFWDJack, Wise67 min
Aug 12, 5:33 PM CDTSpecial Weather StatementFWDStephens27 min
Aug 12, 5:37 PM CDTSevere Thunderstorm WarningFWDStephens53 min
Aug 12, 5:39 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson29 min
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningFWDDenton, Wise61 min
Aug 12, 6:10 PM CDTSpecial Weather StatementFWDTarrant35 min
Aug 12, 6:18 PM CDTSevere Thunderstorm WarningFWDTarrant57 min
Aug 12, 6:58 PM CDTSevere Thunderstorm WarningFWDTarrant62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.